Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 48, NWS Dodge City, KS

May 11, 2017Barber County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 11, 2017, 2:27 PM CDT for Barber County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2017, 2:27 PM CDT (19:27 UTC)
Expired
May 11, 2017, 2:51 PM CDT
In force
24 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 81 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.5 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 342 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
342 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

194 
WUUS53 KDDC 111927
SVRDDC
KSC007-112015-
/O.NEW.KDDC.SV.W.0048.170511T1927Z-170511T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
227 PM CDT THU MAY 11 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Barber County in south central Kansas...

* Until 315 PM CDT

* At 226 PM CDT, a severe thunderstorm was located near Aetna, or 22
  miles southwest of Medicine Lodge, and is nearly stationary.

  HAZARD...Up to Ping pong ball size hail. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles. 

* Locations impacted include...
  Deerhead and Aetna. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3725 9900 3727 9871 3700 9870 3700 9900
TIME...MOT...LOC 1926Z 001DEG 3KT 3710 9892 

HAIL...1.50IN
WIND...<50MPH
 
$$

HOVORKA
2 follow-up statements
526 
WWUS53 KDDC 111937
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
237 PM CDT THU MAY 11 2017

KSC007-112015-
/O.CON.KDDC.SV.W.0048.000000T0000Z-170511T2015Z/
Barber KS-
237 PM CDT THU MAY 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR SOUTHWESTERN BARBER COUNTY...

At 236 PM CDT, a severe thunderstorm was located near Aetna, or 23
miles southwest of Medicine Lodge, and is nearly stationary.

HAZARD...Up to Ping pong ball size hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
Aetna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3712 9900 3712 9881 3700 9875 3700 9900
TIME...MOT...LOC 1936Z 001DEG 3KT 3709 9892 

HAIL...1.50IN
WIND...<50MPH
 
$$

HOVORKA
687 
WWUS53 KDDC 111951
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
251 PM CDT THU MAY 11 2017

KSC007-112001-
/O.CAN.KDDC.SV.W.0048.000000T0000Z-170511T2015Z/
Barber KS-
251 PM CDT THU MAY 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BARBER COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 3712 9900 3712 9881 3700 9875 3700 9900
TIME...MOT...LOC 1949Z 001DEG 3KT 3708 9892 

$$

HOVORKA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 1:48 PM CDT, 39 minutes earlier.

Area forecast discussion, May 11, 1:48 PM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
148 PM CDT Thu May 11 2017

...UPDATE TO LONG TERM...

.SHORT TERM...(This evening through Friday)
Issued at 1252 PM CDT Thu May 11 2017

A few rain showers and an embedded thunderstorm or two may linger
across central and south central Kansas this evening as a closed
upper low shifts eastward across extreme northern Oklahoma early in
the period. Otherwise, drier condtions will take hold later tonight
and continue through late Friday afternoon as short range models
indicate the closed low turning and dipping southeast into the
Ark-La-Tex Region, giving way to a weakening northerly flow aloft
while drier air in the lower levels filters southward into the high
plains. Skies will begin to slowly scatter out later tonight allowing
temperatures to drop well into the 40s(F) by daybreak Friday morning
as cooler air associated with a surface high moves into the region.
For Friday, the general air mass across the high plains will be slow
to erode as surface high pressure pushes slowly east across Kansas
allowing only slight warming of H85 temperatures. Clearing skies
should allow highs to climb into the lower to mid 70s(F) by mid to
late afternoon.

.LONG TERM...(Friday night through Thursday)
Issued at 145 PM CDT Thu May 11 2017

A drier period will persist across western Kansas through the weekend
as upper level ridging moves out of the Rockies into the high plains
Friday, and further east into the Central Plains Saturday and Sunday.
A prevailing weak flow aloft and a lack of moisture/instability will
keep precip chances at bay through early Monday. Precip chances return
late Monday as a southwest flow aloft develops across the Western High
Plains downstream of an upper level trough projected to push ashore
into southern California. A strengthening southwest flow aloft combined
with a modest return flow ahead of a dryline may set the stage for
thunderstorm development both Monday and Tuesday afternoon/evening.

A warming trend will persist through the weekend and into early
next week as a prevailing southerly flow continues to draw warmer
air into the high plains of western Kansas. Highs are expected up
into the 80s(F) Saturday afternoon and potentially pushing into
the 90s(F) Sunday/Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1200 PM CDT Thu May 11 2017

IFR cigs will slowly improve to MVFR in the vicinity of KGCK and
KDDC through late this afternoon as the prevailing stratus layer
lifts. Meanwhile, MVFR cigs are expected to persist at KHYS during
the afternoon. Periods of light rain/drizzle may reduce visbys as
well. VFR conditions will return to all TAF sites later this evening
as the stratus deck slowly scatters out west to east. General north
winds 15 to 25kt will persist across western Kansas through early this
evening as a surface high drops southward across the high plains of
eastern Colorado. Winds are expected to subside later this evening
as the surface high drops further south into northeast New Mexico.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  60  44  72  47 /  50  10   0   0
GCK  58  42  72  47 /  60   0   0   0
EHA  59  42  72  49 /  50   0   0   0
LBL  61  43  72  47 /  50   0   0   0
HYS  61  43  73  46 /  90  10   0   0
P28  68  48  73  48 /  60  30   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...JJohnson
Hazardous weather outlook, May 11, 4:13 AM CDT, 10 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
413 AM CDT Thu May 11 2017

KSZ030-031-043>046-061>066-074>081-084>090-121100-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
413 AM CDT Thu May 11 2017 /313 AM MDT Thu May 11 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Some localized ponding of water could linger across parts of
central and west central Kansas this morning as runoff from
overnight storms continues to subside. Showers and thunderstorms
are expected again today as an upper low moves over the region.

Day 1 Hazards
-------------
* Flooding: Limited risk
* Lightning: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

After a few quiet days, chances for thunderstorms will increase
again early next week. Details regarding the location and
intensity of any severe storms are still unclear at this time.

Days 2-7 Hazards
----------------
* Friday
  No hazards.

* Saturday
  No hazards.

* Sunday
  No hazards.

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

Gerard

In the hours before

Special weather statement, May 11, 1:08 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
108 PM CDT THU MAY 11 2017

KSZ090-111915-
Barber KS-
108 PM CDT THU MAY 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BARBER COUNTY UNTIL
215 PM CDT...

At 107 PM CDT, Doppler radar was tracking a strong thunderstorm near
Medicine Lodge, moving north at 15 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Medicine Lodge, Lake Arrowhead, Sharon and Isabel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3716 9841 3716 9872 3747 9868 3746 9846
      3739 9846 3738 9835 3736 9835
TIME...MOT...LOC 1807Z 202DEG 11KT 3732 9856

RUSSELL
Local storm report, May 11, 1:29 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
129 PM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             MEDICINE LODGE          37.29N 98.58W
05/11/2017  E1.00 INCH       BARBER             KS   LAW ENFORCEMENT

&&

LCR
Local storm report, May 11, 1:51 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
151 PM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             3 E MEDICINE LODGE      37.29N 98.53W
05/11/2017  E2.50 INCH       BARBER             KS   LAW ENFORCEMENT

&&

LCR
Local storm report, May 11, 2:07 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
207 PM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             4 ENE MEDICINE LODGE    37.32N 98.52W
05/11/2017  E1.00 INCH       BARBER             KS   PUBLIC

&&

LCR
Local storm report, May 11, 2:13 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
213 PM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             MEDICINE LODGE          37.29N 98.58W
05/11/2017  E1.75 INCH       BARBER             KS   PUBLIC

            PUBLIC REPORT OF GOLF BALL SIZED HAIL NEAR
            THE GRADE SCHOOL.

&&

LCR

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:21 PM CDTSpecial Weather StatementDDCClark54 min
May 10, 7:26 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Ford, Kiowa25 min
May 10, 8:49 PM CDTSpecial Weather StatementDDCHamilton26 min
May 10, 8:57 PM CDTSpecial Weather StatementDDCFinney, Hamilton, Kearny, Lane, Scott63 min
May 10, 9:38 PM CDTSpecial Weather StatementDDCStanton37 min
May 10, 9:55 PM CDTSpecial Weather StatementDDCHamilton65 min
May 10, 9:58 PM CDTSpecial Weather StatementDDCScott62 min
May 10, 10:05 PM CDTSpecial Weather StatementDDCStafford40 min
May 10, 10:13 PM CDTSevere Thunderstorm WarningDDCFinney, Hodgeman, Ness29 min
May 10, 10:16 PM CDTSevere Thunderstorm WarningDDCScott44 min
May 10, 10:21 PM CDTSevere Thunderstorm WarningDDCKearny41 min
May 10, 10:40 PM CDTSpecial Weather StatementDDCLane50 min
May 10, 11:00 PM CDTSpecial Weather StatementDDCScott45 min
May 10, 11:11 PM CDTSpecial Weather StatementDDCLane49 min
May 10, 11:17 PM CDTSpecial Weather StatementDDCHodgeman28 min
May 10, 11:18 PM CDTSpecial Weather StatementDDCSeward, Stevens57 min
May 10, 11:30 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens45 min
May 11, 12:10 AM CDTSpecial Weather StatementDDCSeward50 min
May 11, 12:34 AM CDTSpecial Weather StatementDDCMeade41 min
May 11, 12:53 AM CDTSpecial Weather StatementDDCGray, Meade52 min
May 11, 1:06 AM CDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Meade39 min
May 11, 3:37 AM CDTSpecial Weather StatementDDCStafford53 min
May 11, 1:08 PM CDTSpecial Weather StatementDDCBarber67 min
May 11, 1:24 PM CDTSevere Thunderstorm WarningDDCBarber51 min
May 11, 1:38 PM CDTSevere Thunderstorm WarningDDCBarber52 min
May 11, 2:53 PM CDTSpecial Weather StatementDDCComanche67 min
May 11, 4:01 PM CDTAreal Flood WarningDDCTrego24 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.